Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 30, 2002, 1:57 PM EDT for Charleston County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2002, 1:57 PM EDT (17:57 UTC)
- Expired
- Jun 30, 2002, 2:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 2:15 PM EDT | Thunderstorm Wind 50 E | Edisto Is, SC | Several trees, large brabhes, and power lines were down. |
| Jun 30, 2:30 PM EDT | Thunderstorm Wind 50 E | Hollywood, SC | Numerous large limbs were downed by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2466 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 301757 SVRCHS SCC019-301830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 157 PM EDT SUN JUN 30 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 230 PM EDT. * AT 157 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WEST ASHLEY...OR ABOUT 7 MILES NORTHWEST OF CHARLESTON...MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JOHNS ISLAND. WADMALAW ISLAND. MEGGETT. 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ SCW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:16 AM EDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 30, 9:16 AM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 916 AM EDT SUN JUN 30 2002 12Z SFC ANALYSIS INDICATED A WEAK PRESSURE PATTERN ACROSS THE SERN STATES. A WEAK TROF EXTENDED FM THE MIDLANDS OF SC INTO THE SC COASTAL WATERS. WHILE KCHS 12Z SOUNDING HAD ABUNDANT MOISTURE... WV IMAGERY INDICATED MID LVL DRYING ACROSS NC AND NERN SC. COMBINATION OF SFC BASED INSTABILITY...WK LLVL CONVERGENCE FROM THE SFC TROF AND SEA BREEZE...AND LEADING EDGE OF DRYING IN THE MID LVLS WL LEAD TO SOME SHRA/TSRA DEVELOPMENT THIS PM ACROSS FA. ACTIVITY SHOULD DEVELOP DURING THE EARLY PM WHICH COULD AFFECT SC COASTAL COUNTIES BEFORE SEA BREEZE PUSHES INLAND. WL ADD SLIGHT CHANCE TO CHS-NBC AREAS. TEMPS AND WINDS LOOK GOOD SO NO OTHER CHANGES PLANNED. CWF...LIGHT FLOW EARLY THIS MORNING EXPECTED TO SHIFT TO THE SE DURING THE EARLY AFTERNOON. ONLY CHG WILL BE TO INIT WINDS OUT OF THE W. .CHS... GA...NONE. SC...NONE. SCW/MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:30 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 30 min |
| Jun 30, 3:18 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.